There is no safe way to smoke or use tobacco products. People who use electronic cigarettes (e-cigarettes) and other vaping products (vapes) are at an increased risk for health problems including addiction, lung diseases, and EVALI.Vaping isn't harmless. EVALI (e-cigarette, or vaping, product use-associated lung injury) causes hospitalization and death. Click To Tweet
What is EVALI?
EVALI stands for e-cigarette, or vaping, product use-associated lung injury. The Centers for Disease Control and Prevention started using this term after the outbreak of lung illnesses associated with vaping in 2019. EVALI replaced the term VAPI (vaping associated pulmonary illness). The term could change again as researchers learn more about the disease and the effects of vaping.
Emergency department visits due to vaping increased drastically in 2019. While the CDC reported that new cases of EVALI started to decline at the end of year, vaping lung injury-related emergency visits are still higher than when the outbreak began in the summer of 2019.
What causes vaping lung injuries?
Current research suggests that vitamin E acetate is one of the main causes of EVALI. Vitamin E is found in many different foods, dietary supplements, and cosmetic products; it’s harmless in these products. However, vitamin E acetate is also used as an additive, and it’s commonly found in vaping products containing THC. According to researchers, vitamin E acetate affects lung function when it is inhaled as a vapor.
This does not mean vitamin E acetate is the only harmful substance in e-cigarettes and vaping products.
Vaping exposes you to thousands of different chemicals. Some of these chemicals are known to be toxic or harmful when inhaled. These chemicals include nicotine, propylene glycol, formaldehyde, acetaldehyde, diacetyl, and heavy metals such as nickle, tin, and lead. There is still much that remains unknown about the short-term and long-term health effects of vaping, though.
What are symptoms of EVALI?
The symptoms of EVALI are similar to other respiratory diseases:
- difficulty breathing
- shortness of breath
- chest pain
- stomach pain
- weight loss
- rapid heart rate
These symptoms can develop gradually over a few weeks or quickly over a few days.
The best way to prevent EVALI is to avoid using e-cigarettes and vaping products. Monitor your health and look for symptoms if you use vaping products and e-cigarettes. Talk to your doctor immediately if you notice symptoms.
Adults using vaping products to quit smoking should not return to cigarettes. There is no safe way to use tobacco products. All forms of tobacco, including e-cigarettes, lead to health problems. Your primary care physician can help you quit using tobacco products, including electronic cigarettes and vaping products.